Kentucky, 2015Winter Storm and Winter Weather in Kentucky, February 18, 2015
February 18, 2015 · NWS JKL · 13 events in 13 counties and zones
Scattered to numerous snow showers and even a few snow squalls brought more accumulating snow to a number of counties across eastern Kentucky on February 18th.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous snow showers and even a few snow squalls brought more accumulating snow to a number of counties across eastern Kentucky on February 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 18, 6:40 AM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Feb 18, 6:40 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
640 AM EST WED FEB 18 2015
.UPDATE...
ISSUED AT 640 AM EST WED FEB 18 2015
SNOW NOW OVERSPREADING THE AREA. MESSY ROAD BEING REPORTED ACROSS
CENTRAL KENTUCKY WITH A SOLID INCH TO TWO INCHES ALREADY BEING
REPORTED. UPDATED TO FRESHEN UP THE HOURLY GRIDS.
OTHERWISE...EVERYTHING IS ON TRACK.
&&
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 327 AM EST WED FEB 18 2015
A SHARP MID LEVEL TROUGH WILL PUSH ACROSS THE REGION TODAY...
BRINGING A SWATH OF SNOW TO THE AREA THIS MORNING. PER RADAR
IMAGERY...SNOW IS JUST NOW PUSHING INTO CENTRAL KENTUCKY (BETWEEN
LEXINGTON AND LOUISVILLE)...WITH SOME FLURRIES OUT AHEAD OF THE
MAIN BATCH OF PRECIPITATION. THE RADAR TRENDS TEND TO MATCH THE
LATEST HRRR/RAP FAIRLY WELL..SO WILL RELY ON THESE MODELS TO TIME
STUFF THROUGH THIS MORNING. NO CHANGES MADE TO THE SNOW FORECAST
AS FORECAST LOOKS TO BE ON TRACK. WHILE THE SNOW SHOULD COVER THE
AREA THIS MORNING...THE MORE SIGNIFICANT CONCERNS WILL COME THIS
AFTERNOON AND EVENING. AS THE SYSTEM THIS MORNING DEPARTS...AN
ARCTIC COLD FRONT WILL SHIFT SOUTH WITH TEMPERATURES FALLING AND
STRONG WINDS DEVELOPING. LAPSE RATES WILL BECOME VERY STEEP FROM
SFC-700MB. WITH THE -20 HEIGHT FALLING TO AROUND 850MB...THIS WILL
SET THE STAGE FOR SNOW SQUALLS ACROSS THE REGION WITH WHITE OUT
CONDITIONS AND A FEW WIND GUSTS UP TO 35 MPH. GIVEN THE HEIGHT OF
THE -20C LAYER AND THE EXPECTED CONVECTIVE NATURE OF SNOW...HAVE
INTRODUCED SOME ISOLATED THUNDER. THE SNOW THIS MORNING AND THIS
AFTERNOON WILL BE LIGHT AND FLUFFY AND PRONE TO BLOWING AND
DRIFTING WHICH WILL CAUSE PROBLEMS FOR THOSE OUT DRIVING AROUND
THIS AFTERNOON. NO CHANGES WERE MADE TO THE WINTER WEATHER
ADVISORY AS EVERYTHING REMAINS ON TRACK FOR SOME ROUGH CONDITIONS
TODAY.
THE GUSTY WINDS WILL SUBSIDE HEADING INTO THE OVERNIGHT
HOURS...BUT SNOW SHOWERS WILL CONTINUE INTO TONIGHT...EVENTUALLY
TAPERING OFF TO FLURRIES OVERNIGHT. HOWEVER...AS SNOW IS ENDING...
COLD WEATHER IS STREAMING INTO THE AREA AND WILL SET THE STAGE FOR
A VERY COLD STRETCH OF WEATHER. LOWS BY THURSDAY MORNING WILL BE
BELOW ZERO. THIS COMBINED WITH THE WINDS...WILL PUT WIND CHILLS
BETWEEN -10F AND -20F TONIGHT. FOR THIS REASON...WILL BE HOISTING
A WIND CHILL ADVISORY FOR THE AREA. WHILE FLURRIES MAY PERSIST ON
THURSDAY...THE THREAT FOR ACCUMULATING SNOW SHOULD BE GONE.
HOWEVER...IT WILL REMAIN FRIGID AND WINDS SHOULD CONTINUE THROUGH
THE DAY...SO THE WIND CHILL ADVISORY WILL RUN THROUGH EARLY
THURSDAY EVENING...BEFORE WINDS BEGIN TO SETTLE DOWN HEADING INTO
TOMORROW NIGHT.
.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 620 AM EST WED FEB 18 2015
...COLDEST TEMPERATURES IN TWO DECADES POSSIBLE THURSDAY NIGHT...
...INCREASING POTENTIAL FOR A WINTER STORM FRIDAY INTO SATURDAY...
THE MODELS ARE IN GENERAL AGREEMENT WITH THE PATTERN CHANGE ALOFT
THROUGH THE UPCOMING WEEKEND AS A DEEP TROUGH RETREATS TO THE
NORTHEAST REPLACED BY DEEP LEVEL SOUTHWEST FLOW. AS THIS OCCURS...
PLENTY OF MID LEVEL ENERGY WILL CROSS THE AREA ACCOMPANYING THE
HEIGHT RISES...THOUGH THE CORE WAVE WILL MOVE INTO THE OHIO VALLEY
SATURDAY NIGHT. THIS FEATURE CROSSES THE REGION QUICKER IN THE
ECMWF THAN THE GFS. THE LATTER TAKES A SIGNIFICANT PORTION OF ITS
WAVE/S ENERGY THROUGH KENTUCKY SUNDAY NIGHT IN CONTRAST TO THE
WEAKER...QUICKER AND MORE NORTHERN ECMWF. THROUGH THIS PROCESS THE
WHOLE PATTERN BUCKLES WITH BROAD TROUGHING STRETCHED FROM THE
NORTHEAST PORTION OF THE CONTINENT TO THE FAR WEST. THIS WILL
BRING PACIFIC MOISTURE THROUGH THE BREADTH OF THE COUNTRY AND INTO
THIS AREA IN ADDITION TO AMPLE GULF MOISTURE. EVENTUALLY THE
TROUGH AXIS THINS OUT AND LAYS EAST TO WEST OVER THE AREA
MAINTAINING THE ENERGY FLOW THROUGH THIS PART OF THE OHIO VALLEY
THROUGH MONDAY. THE MODEL SPREAD CONTINUES TO INCREASE WITH TIME
SO THAT BY 00Z WEDNESDAY THE ECMWF DEPICTS A VERY DEEP TROUGH
MOVING SOUTHEAST ACROSS THE UPPER MIDWEST IN CONTRAST TO MUCH
WEAKER TROUGHING OVER THE REGION FROM THE GFS. GIVEN THIS
UNCERTAINTY...HAVE AGAIN FAVORED A GENERAL MODEL BLEND WITH A LEAN
TOWARD THE ECMWF FOR DETAILS...BUT THE GFS SOLUTION NEEDS TO BE
GIVEN SOME CONSIDERATION IF ONLY FOR ITS EXTREME POTENTIAL.
SENSIBLE WEATHER WILL FEATURE A BITTERLY COLD NIGHT INTO FRIDAY
MORNING...THE LIKES OF WHICH WE HAVE NOT SEEN IN OVER 20 YEARS.
THE POTENTIAL IS THERE FOR TEMPERATURES TO BOTTOM OUT TO MINUS
TWENTY OR LOWER SHOULD SKIES BE CLEAR LONG ENOUGH AND WINDS
CALM...GIVEN THE DEEP SNOWPACK IN PLACE. AFTER THIS EXTREME COLD
TEMPERATURES WILL ATTEMPT MODERATE INTO THE WEEKEND AHEAD OF THE
NEXT LOW. HOWEVER...THE COLD AIR WILL BE INITIALLY HARD TO
DISLODGE AND SET THE STAGE FOR A CLASH OF AIR MASSES FED BY
SOUTHWEST FLOW FROM BOTH THE PACIFIC AND THE GULF OF MEXICO.
ACCORDINGLY...THERE IS HEIGHTENED CONCERN FOR ANOTHER SIGNIFICANT
WINTER PCPN EVENT STARTING FRIDAY NIGHT AND LASTING INTO THE DAY
SATURDAY. THE MODEL DISCREPANCIES MAKE FOR A DIFFICULT AND LOWER
CONFIDENCE FORECAST. THE ECMWF SUGGESTS MORE IN THE WAY OF SNOW
AND SLEET BEFORE A MORE BRIEF TRANSITION TO RAIN BY AFTERNOON AND
THROUGH MUCH OF SATURDAY NIGHT. MEANWHILE...THE GFS IS MORE ROBUST
AND SUSTAINED WITH THE SYSTEM ITSELF AND ALSO BRINGS UP WARMER AIR
AND MORE IN THE WAY OF MODERATE TO HEAVY RAINS FOR SATURDAY
AFTERNOON AND NIGHT. WITH SUCH A WARM SURGE...A PERIOD OF FREEZING
RAIN WILL BE A CONCERN FROM LATE FRIDAY NIGHT INTO SATURDAY
MORNING DURING THE TRANSITION...AS WELL. ADDITIONALLY...FLOODING
DUE TO THE RAINS AND MELTING SNOW WILL BE A RISK OVER THE WEEKEND.
FOR THIS REASON...WILL ISSUE AN SPS TO ADDRESS THE MESS AHEAD OF
US. THINGS SHOULD SETTLE SOMEWHAT LATER IN THE WEEKEND AND INTO
THE START OF NEXT WEEK WITH A RENEWED SURGE OF COLDER AIR IN THE
WAKE OF THE WEEKEND SYSTEM. THE ECMWF...MORE SO THAN THE MORE
BENIGN GFS...SUGGESTS THAT A SNOW THREAT WILL REDEVELOP MONDAY
AHEAD OF A ANOTHER ARCTIC PUSH TO CLOSE OUT THE EXTENDED PORTION
OF THE FORECAST.
GIVEN THE MODEL DIFFERENCES...ESPECIALLY FOR SENSIBLE WEATHER
THIS WEEKEND AND BEYOND...THE CR BLENDER GRIDS MAY NOT REPRESENT
THE BEST SOLUTION...BUT ONE OF LEAST REGRETS AND MIDDLE OF THE
ROAD. AS SUCH...HAVE MADE SOME TWEAKS TO HEDGE MORE TOWARD THE
ECMWF SCENARIO. ALSO...WENT FOR THE RECORD SETTING COLD FRIDAY
MORNING WITH THE GRIDS...IGNORING THE MILDER MOS GUIDANCE IN FAVOR
OF THE RAW MODEL DATA...DUE TO THE SNOW COVER AND HISTORIC NATURE
OF THIS AIR MASS. OTHERWISE...ONLY MADE MINOR TWEAKS TO
TEMPERATURES THROUGH THE PERIOD...MAINLY TO ADD TERRAIN DETAILS
AT NIGHT.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 640 AM EST WED FEB 18 2015
A POTENT WEATHER DISTURBANCE WILL PUSH EAST ACROSS THE AREA THIS
MORNING...BRINGING WIDESPREAD LIGHT SNOW TO THE REGION. MVFR CIGS
WILL SET IN QUICKLY THIS MORNING IF THEY HAVE NOT ALREADY. THE
WIDESPREAD SNOW SHOULD EXIT BY MIDDAY...BUT MOISTURE FROM THE
GREAT LAKES WILL INTERACT WITH A SECONDARY DISTURBANCE PUSHING
ACROSS THE AREA...TO YIELD CONVECTIVE SNOW SHOWERS THROUGH THE
AFTERNOON AND EVENING HOURS. THESE SNOW SHOWERS WILL CAUSE NEAR
WHITE OUT CONDITIONS AT TIMES AND BE VERY DANGEROUS FOR TAKE OFFS
AND LANDINGS. THESE SNOW SHOWERS WILL BE INTERMITTENT THROUGH
EARLY EVENING BEFORE DIMINISHING TO WEAKER SNOW SHOWERS FOR
TONIGHT. WINDS IN AND AROUND THE SNOW SQUALLS COULD ALSO GUST TO
30 MPH AT TIMES.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR KYZ044-
050>052-058>060-068-069-079-080-083-084.
WIND CHILL ADVISORY FROM 4 PM THIS AFTERNOON TO 5 PM EST
THURSDAY FOR KYZ044-050>052-058>060-068-069-079-080-083>088-104-
106>120.
WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR KYZ085>088-
104-106>120.
&&
UPDATE...KAS
SHORT TERM...KAS
LONG TERM...GREIF
AVIATION...KAS
Hazardous weather outlook, Feb 18, 4:43 AM EST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
443 AM EST WED FEB 18 2015
KYZ044-050>052-058>060-068-069-079-080-083-084-191245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-
INCLUDING THE CITIES OF...FLEMINGSBURG...PLEASUREVILLE...
MOUNT STERLING...JEFFERSONVILLE...OWINGSVILLE...MOREHEAD...
IRVINE...STANTON...CLAY CITY...WELLINGTON...FRENCHBURG...
MOUNT VERNON...BRODHEAD...MCKEE...ANNVILLE...SOMERSET...LONDON...
MONTICELLO...PINE KNOT...STEARNS...WHITLEY CITY
443 AM EST WED FEB 18 2015
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 5 PM
EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
WIDESPREAD SNOW IS EXPECTED THIS MORNING. SNOW SQUALLS WILL OCCUR
FROM LATE THIS MORNING THROUGH THROUGH EARLY THIS EVENING AND WILL
BRING BLOWING AND DRIFTING SNOW...ALONG WITH THE THREAT OF
THUNDER. SNOW SHOWERS WILL PERSIST THROUGH THE EVENING. FRIGID
TEMPERATURES AND PERSISTENT NORTHWEST WINDS WILL CREATE
DANGEROUSLY COLD WIND CHILLS BETWEEN -10 AND -20 TONIGHT. A WINTER
WEATHER ADVISORY HAS BEEN POSTED TO COVER THESE THREATS...PLEASE
REFER TO THE LATEST WINTER WEATHER ADVISORY PRODUCT FOR THE LATEST
INFORMATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
FRIGID TEMPERATURES AND PERSISTENT NORTHWEST WINDS WILL CONTINUE
TO CREATE DANGEROUSLY COLD WIND CHILLS BETWEEN -10 AND -20 THROUGH
THURSDAY. A WINTER WEATHER ADVISORY HAS BEEN POSTED...PLEASE REFER
TO THE LATEST WINTER WEATHER ADVISORY PRODUCT FOR THE LATEST
INFORMATION. BITTERLY COLD TEMPERATURES WILL CONTINUE THROUGH
THURSDAY NIGHT INTO FRIDAY MORNING.
ANOTHER ROUND OF SNOW MAY OCCUR FRIDAY AFTERNOON INTO SATURDAY
MORNING...ALONG WITH A CHANCE OF SLEET AND FREEZING RAIN. ANY
MIXED PRECIPITATION WILL CHANGE TO RAIN ON SATURDAY AND THIS COULD
EVENTUALLY LEAD TO LOCALIZED FLOODING. THEN SNOW IS POSSIBLE AGAIN
AT TIMES MAINLY FROM SUNDAY AFTERNOON THROUGH MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SNOW ACCUMULATIONS TODAY AND
TONIGHT.
KYZ085>088-104-106>120-191245-
WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-
FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-
PIKE-
INCLUDING THE CITIES OF...CORBIN...WILLIAMSBURG...PROVIDENCE...
BARBOURVILLE...NORTH CORBIN...PINEVILLE...GEORGETOWN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...UNION...BEATTYVILLE...
FINCASTLE...JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...JENKINS...WHITESBURG...MCROBERTS...
FLEMING-NEON...INEZ...WARFIELD...PIKEVILLE
443 AM EST WED FEB 18 2015
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 5 PM
EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
WIDESPREAD SNOW IS EXPECTED THIS MORNING. SNOW SQUALLS WILL OCCUR
FROM LATE THIS MORNING THROUGH THROUGH EARLY THIS EVENING AND WILL
BRING BLOWING AND DRIFTING SNOW...ALONG WITH THE THREAT OF
THUNDER. SNOW SHOWERS WILL PERSIST THROUGH THE EVENING. FRIGID
TEMPERATURES AND PERSISTENT NORTHWEST WINDS WILL CREATE
DANGEROUSLY COLD WIND CHILLS BETWEEN -10 AND -20 TONIGHT. A WINTER
WEATHER ADVISORY HAS BEEN POSTED TO COVER THESE THREATS...PLEASE
REFER TO THE LATEST WINTER WEATHER ADVISORY PRODUCT FOR THE LATEST
INFORMATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
FRIGID TEMPERATURES AND PERSISTENT NORTHWEST WINDS WILL CONTINUE
TO CREATE DANGEROUSLY COLD WIND CHILLS BETWEEN -10 AND -20 THROUGH
THURSDAY. A WINTER WEATHER ADVISORY HAS BEEN POSTED...PLEASE REFER
TO THE LATEST WINTER WEATHER ADVISORY PRODUCT FOR THE LATEST
INFORMATION. BITTERLY COLD TEMPERATURES WILL CONTINUE THROUGH
THURSDAY NIGHT INTO FRIDAY MORNING.
ANOTHER ROUND OF SNOW MAY OCCUR FRIDAY AFTERNOON INTO SATURDAY
MORNING...ALONG WITH A CHANCE OF SLEET AND FREEZING RAIN. ANY
MIXED PRECIPITATION WILL CHANGE TO RAIN ON SATURDAY AND THIS COULD
EVENTUALLY LEAD TO LOCALIZED FLOODING. THEN SNOW IS POSSIBLE AGAIN
AT TIMES MAINLY FROM SUNDAY AFTERNOON THROUGH MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SNOW ACCUMULATIONS TODAY AND
TONIGHT.
KAS
In the hours before
Special weather statement, Feb 18, 6:45 AM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
645 AM EST WED FEB 18 2015
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-182215-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...PLEASUREVILLE...
MOUNT STERLING...JEFFERSONVILLE...OWINGSVILLE...MOREHEAD...
IRVINE...STANTON...CLAY CITY...WELLINGTON...FRENCHBURG...
MOUNT VERNON...BRODHEAD...MCKEE...ANNVILLE...SOMERSET...LONDON...
MONTICELLO...PINE KNOT...STEARNS...WHITLEY CITY...CORBIN...
WILLIAMSBURG...PROVIDENCE...BARBOURVILLE...NORTH CORBIN...
PINEVILLE...GEORGETOWN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
WHEELWRIGHT...UNION...BEATTYVILLE...FINCASTLE...JACKSON...
HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...
HYDEN...JENKINS...WHITESBURG...MCROBERTS...FLEMING-NEON...INEZ...
WARFIELD...PIKEVILLE
645 AM EST WED FEB 18 2015
...EXTREME COLD EXPECTED THURSDAY NIGHT...
...WINTER STORM POTENTIAL FOR THE FIRST PART OF THE WEEKEND...
AN ARCTIC HIGH MOVING OVER KENTUCKY THURSDAY NIGHT WILL SET THE
STAGE FOR TEMPERATURES TO PLUMMET TO THE TEENS BELOW ZERO...OR
WORSE...DUE TO THE FRESH AND DEEP SNOWPACK...A POTENTIAL FOR
CLEAR SKIES...AND LIGHT WINDS. THIS BITTERLY COLD WEATHER...
POTENTIALLY UNSEEN IN THIS PART OF KENTUCKY FOR OVER TWO
DECADES...WILL POSE A THREAT TO PEOPLE...OUTDOOR PETS...AND
LIVESTOCK. PIPES ARE ALSO LIABLE TO FREEZE IF NOT PROPERLY
INSULATED...ESPECIALLY IN OLDER OR POORLY INSULATED HOUSES AND
MOBILE HOMES. PLEASE TAKE PRECAUTIONS NOW.
LOOKING AHEAD...A DEVELOPING STORM SYSTEM WILL TAKE AIM AT EASTERN
KENTUCKY STARTING FRIDAY NIGHT WITH A LIKELIHOOD OF ACCUMULATING
SNOW INTO SATURDAY MORNING. AS IT LOOKS NOW...THE SNOW WILL
EVENTUALLY TRANSITION TO RAIN BY MID AFTERNOON SATURDAY WITH A
MIXTURE OF SLEET AND FREEZING RAIN POSSIBLE THAT MORNING. IN
ADDITION...THE STRENGTH OF THIS SYSTEM MAY BE ENOUGH TO BRING
MODERATE TO HEAVY RAINS WITH IT RESULTING IN A POTENTIAL FOR
FLOODING AS THE SNOW STARTS TO MELT.
VISIT OUR INTERNET WEBSITE AT WWW.WEATHER.GOV/JKL OR LISTEN TO
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON
OUR PROLONGED BOUT OF UPCOMING WINTRY WEATHER.
GREIF
Local storm report, Feb 18, 8:43 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
843 AM EST WED FEB 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM SNOW IDA MAY 37.52N 83.77W
02/18/2015 M1.0 INCH LEE KY TRAINED SPOTTER
&&
JCARICOWinter Storm, Lee
- When
- February 18, 9:00 AM EST to 3:00 PM EST
- Where
- Lee forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.595, -83.716 (the zone’s center; the record gives no point)
Three to five inches of snow fell across most of the county. One location near Beattyville picked up 6 inches of snow during the event.
Winter Storm, Breathitt
- When
- February 18, 9:00 AM EST to 3:00 PM EST
- Where
- Breathitt forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
Three to four inches of snow accumulated across the county.
Winter Storm, Knott
- When
- February 18, 9:00 AM EST to 3:00 PM EST
- Where
- Knott forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.354, -82.954 (the zone’s center; the record gives no point)
Four inches of snow fell near Vest.
Winter Weather, Powell
- When
- February 18, 9:55 AM EST to 2:37 PM EST
- Where
- Powell forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.831, -83.824 (the zone’s center; the record gives no point)
Two to three inches of snow was reported around Powell county.
Winter Storm, Estill
- When
- February 18, 10:00 AM EST to 3:00 PM EST
- Where
- Estill forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.693, -83.964 (the zone’s center; the record gives no point)
Snowfall amounts around the county ranged from 2.5 inches in Irvine, to as much as 5 inches on the taller ridges.
Winter Storm, Jackson
- When
- February 18, 10:00 AM EST to 3:00 PM EST
- Where
- Jackson forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.420, -84.006 (the zone’s center; the record gives no point)
Three to four inches of snow accumulated around the county.
Winter Weather, Bell
- When
- February 18, 11:45 AM EST
- Where
- Bell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.731, -83.674 (the zone’s center; the record gives no point)
Up to 3 inches of snow accumulated in Pineville.
Winter Weather, Pike
- When
- February 18, 11:55 AM EST to 3:00 PM EST
- Where
- Pike forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
One to two inches of snow fell across Pike county.
Winter Weather, Owsley
- When
- February 18, 12:30 PM EST to 2:45 PM EST
- Where
- Owsley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.419, -83.683 (the zone’s center; the record gives no point)
As much as 3 inches of snow accumulated around Owsley county.
Winter Weather, Perry
- When
- February 18, 12:38 PM EST
- Where
- Perry forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.244, -83.221 (the zone’s center; the record gives no point)
As much as 3 inches of snow fell near Bulan.
Winter Weather, Magoffin
- When
- February 18, 2:50 PM EST
- Where
- Magoffin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.707, -83.065 (the zone’s center; the record gives no point)
Three inches of snow fell in Gunlock.
Winter Weather, Wolfe
- When
- February 18, 2:50 PM EST
- Where
- Wolfe forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.739, -83.493 (the zone’s center; the record gives no point)
Two and a half inches of snow fell 5 miles west northwest of Campton.
Winter Weather, Floyd
- When
- February 18, 3:00 PM EST
- Where
- Floyd forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.557, -82.746 (the zone’s center; the record gives no point)
Two inches of snow fell in Hippo.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Winter Weather in West Virginia, February 18 to 20, 20152 deaths · $450,000 · 45 events
- Dense Fog in California, February 18 to 20, 20151 death · 2 injured · 7 events
- Extreme Cold and Lake-Effect Snow in Indiana, February 18 to 19, 20151 death · 3 events
- Extreme Cold and Winter Weather in Kentucky, February 18 to 20, 2015$300,000 · 8 events
- Extreme Cold and Winter Weather in Ohio, February 18 to 20, 2015$100,000 · 14 events
- Winter Weather in Tennessee, February 18, 201528 events
- Cold in Michigan, February 18 to 20, 201521 events
- Winter Weather in North Carolina, February 18 to 19, 201511 events
- Cold in North Carolina, February 18 to 20, 201511 events
- Extreme Cold in North Carolina, February 18 to 20, 201510 events
- Winter Weather in Indiana, February 18, 20157 events
- Winter Weather in Tennessee, February 18, 20156 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559445, 559448, 559449, 559450, 559446, 559447, 559453, 559451, 559452, 559454, 559455, 559456, 559457.